Missouri, 2015

Flash Flood in Missouri, June 16, 2015

June 16, 2015 · NWS EAX · 1 event in 1 county or zone

A vehicle was eastbound and became immersed in swift flowing water on the roadway. Vehicle was swept from the north side of the roadway , overturned and traveled northbound in swift water before striking a large pile of debris.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

A vehicle was eastbound and became immersed in swift flowing water on the roadway. Vehicle was swept from the north side of the roadway , overturned and traveled northbound in swift water before striking a large pile of debris. Vehicle became lodged under the debris.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Jun 16, 6:24 PM CST, 2 hours 36 minutes earlier.

Area forecast discussion, Jun 16, 6:24 PM CST, 2 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
724 PM CDT Tue Jun 16 2015

.UPDATE...
Issued at 717 PM CDT TUE JUN 16 2015

Made a few tweaks to the forecast this evening to account for the
drier air gradient laid out horizontally across the center of the
forecast area. While much of the area could still see some widely
scattered showers/thunderstorms, the better rain chances will
remain across more of central MO than the northern portions,
including NE KS. Also bumped up overnight lows a degree or so with
cloud cover anticipated to stick around through much of the
overnight period, leveling off temps after midnight. Despite some
partial clearing here and there, the tropical moisture transport
will continue throughout the immediate forecast period.

&&

.DISCUSSION...
Issued at 444 PM CDT TUE JUN 16 2015

It's another wet day for portions of our forecast area, with more
wet days ahead. Pattern across the nation today is rather flat; but
despite that, copious amounts of moisture continue to stream north
into the Plains States from the Gulf with the help of Tropical Storm
Bill. Assisting T.S. Bill with the moisture advection is a modest
shortwave trough moving east across the Central and Northern Plains.
Locally, a weak frontal boundary was noted laying across central
Missouri this morning, just south of our local forecast area. The
moisture advection across Missouri has been more than sufficient for
the generation of some fairly efficient rain making storms. One
storm earlier today brought over 2 inches of rainfall locally to
parts of western Johnson County Missouri over several hours. Storms
this afternoon have shifted from lifting north northeast to just
northeast, paralleling the modest front just south of our area.

Through this evening, moisture advection will keep storms bubbling
up and paralleling the front from southwest to northeast through
this evening. Expect most of the activity to taper off with sunset
and the loss of heating, but a few storms may still bubble up
overnight if the high precipitable water values across the region
find any little bit of lift overnight; from say a weak nocturnal
jet.

Wednesday...Another cloudy, moist, and possibly rainy day for some.
Moisture advection through southern and into central Missouri will
continue with another day of scattered thunderstorms across the
southeast half of Missouri. Storms will also continue to be effect
rain makers, though with shear values even lower tomorrow than today
thinking is that there is little severe threat.

Thursday...Models continue to show decent agreement on the track of
T.S. Bill as it moves across southern Missouri. This leaves much of
our forecast area just north of the primary heavy precipitation band
currently forecast for southern and eastern Missouri; which is what the
forecast has been advertising for a couple of days now. While we
could still see some flooding rains, especially in areas south of the
Missouri River, areas of far northern Missouri might actually miss
much of the rain unless a weak frontal boundary advertised to settle
near the Iowa border can generate some activity to the north.

Friday and Saturday...conditions will start to dry out a little as
the latest model run indicate that the shortwave ridge expected to
move into the Plains behind T.S. Bill would keep much of any
precipitation at bay for Friday and Saturday. However, with the
drier weather might come some truly unpleasant heat and humidity as
afternoon highs could reach into the low 90s Saturday.

Sunday into next work week...Once again the pattern will be flat
enough to possibly allow for weak daily on-again-off-again rain
chances through early next week. However, if the ridging across the
Central Plains early in the weekend proves strong enough that might
keep the region dry through Sunday.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday Evening)
Issued at 624 PM CDT TUE JUN 16 2015

A few widely scattered showers are out there across eastern KS and
east-central MO but are posing no significant impacts to the area
terminals and should remain the case through the remainder of the
evening hours. However, lowering ceilings and/or visbys overnight
could bring conditions into the IFR category, with this potential
existing at all four terminals as copious tropical moisture
continues to pool into the region. By midday tomorrow, ceilings
are anticipated to lift into at least the MVFR to probably VFR
category. While storm chances persist overnight through tomorrow,
they'll remain widely scattered enough that mention will be
included in future TAF updates as needed.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&

UPDATE...lg
DISCUSSION...Cutter
AVIATION...lg
Hazardous weather outlook, Jun 16, 3:58 AM CST, 17 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
458 AM CDT TUE JUN 16 2015

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-171000-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS-
ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER-
HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON-
CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON-
RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS-
COOPER-BATES-HENRY-
458 AM CDT TUE JUN 16 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...TODAY AND TONIGHT

 SCATTERED STORMS TODAY ESPECIALLY NEAR AND SOUTH OF INTERSTATE 70.
 NO SEVERE STORMS EXPECTED.

 MORE DETAILED INFORMATION CAN BE ACCESSED AT...
 HTTP://WWW.WEATHER.GOV/EAX/HWO

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

 HEAVY RAIN AND FLOODING POSSIBLE AS FAR NORTH AS US 50 LATER THIS
 WEEK.

 MORE DETAILED INFORMATION CAN BE ACCESSED AT...
 HTTP://WWW.WEATHER.GOV/EAX/HWO

The radar

The Pleasant Hill radar (KEAX), 49 km away, was scanning. The volume nearest the first event began at 03:00 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Henry

When
June 16, 9:00 PM CST to 11:59 PM CST
Where
Henry County, 0.62 mi SE of Petersburg to 0.6 mi SSE of Shawnee Mound
Cause
Heavy Rain
Deaths
1 direct, 0 indirect
Reported by
Law Enforcement
Coordinates
38.514, -93.842

Along SE 1100 Road, 0.1 West of SE 141 Road a vehicle was eastbound and became immersed in swift flowing water on the roadway. Vehicle was swept from the north side of the roadway , overturned and traveled northbound in swift water before striking a large pile of debris. Vehicle became lodged under the debris.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Flash Flood, Henry2015-06-16Vehicle/Towed TrailerDirect

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2015Every state in 2015This day in weather historyWarnings in Missouri, June 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 658909.